Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 64, NWS La Crosse, WI

May 30, 2022Floyd County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 30, 2022, 8:46 PM CDT for Floyd County, Iowa. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2022, 8:46 PM CDT (01:46 UTC)
Expired
May 30, 2022, 9:30 PM CDT
In force
44 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Floyd County, IA

The radar

The La Crosse radar (KARX), 157 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 8:55 PM CDTTSTM WND DMGRudd, IARUDD FIRE DEPARTMENT REPORTS NUMEROUS TREES DOWN ACROSS TOWN. TIME ESTIMATED FROM RADAR.
May 30, 8:56 PM CDTTSTM WND GST 721 S Rockford, IATIME ESTIMATED FROM RADAR.
May 30, 9:05 PM CDTTSTM WND GST 602 Ene Charles City, IACOLWELL FIRE DEPT ESTIMATES 60 TO 70 MPH GUSTS NORTHEAST OF CHARLES CITY. MINOR TREE DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 7:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.5
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted.

126 
WUUS53 KARX 310146
SVRARX
IAC067-310230-
/O.NEW.KARX.SV.W.0064.220531T0146Z-220531T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
846 PM CDT Mon May 30 2022

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Floyd County in north central Iowa...

* Until 930 PM CDT.

* At 844 PM CDT, a severe thunderstorm was located near Marble Rock,
  or 14 miles northwest of Allison, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Trained weather spotters. This storm produced a measured 
           62 mph wind gust at Hampton at 836 PM.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Marble Rock around 850 PM CDT.
  Rockford around 855 PM CDT.
  Rudd around 900 PM CDT.
  Charles City and Floyd around 905 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4310 9302 4321 9289 4321 9255 4301 9256
      4291 9271 4291 9303
TIME...MOT...LOC 0144Z 221DEG 53KT 4291 9299 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

JSB
5 follow-up statements
858 
WWUS53 KARX 310150
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
850 PM CDT Mon May 30 2022

IAC067-310230-
/O.CON.KARX.SV.W.0064.000000T0000Z-220531T0230Z/
Floyd IA-
850 PM CDT Mon May 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR FLOYD COUNTY...

At 849 PM CDT, a severe thunderstorm was located over Marble Rock, or
13 miles southwest of Charles City, moving northeast at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Rudd around 900 PM CDT.
  Charles City and Floyd around 905 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4310 9302 4321 9289 4321 9255 4301 9256
      4291 9271 4291 9303
TIME...MOT...LOC 0149Z 221DEG 53KT 4298 9291 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

JSB
630 
WWUS53 KARX 310156
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
856 PM CDT Mon May 30 2022

IAC067-310230-
/O.CON.KARX.SV.W.0064.000000T0000Z-220531T0230Z/
Floyd IA-
856 PM CDT Mon May 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR FLOYD COUNTY...

At 855 PM CDT, a severe thunderstorm was located near Marble Rock, or
10 miles west of Charles City, moving northeast at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Charles City and Floyd around 905 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4310 9302 4321 9289 4321 9255 4301 9256
      4291 9271 4291 9303
TIME...MOT...LOC 0155Z 219DEG 50KT 4302 9287 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

JSB
056 
WWUS53 KARX 310211
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
911 PM CDT Mon May 30 2022

IAC067-310230-
/O.CON.KARX.SV.W.0064.000000T0000Z-220531T0230Z/
Floyd IA-
911 PM CDT Mon May 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR FLOYD COUNTY...

At 910 PM CDT, a severe thunderstorm was located near Floyd, or 8
miles north of Charles City, moving northeast at 60 mph.

HAZARD...70 mph wind gusts.

SOURCE...Trained weather spotters reported a 72 mph wind gust 1 mile 
         south of Rockford just befor 9 PM.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of Floyd
County, including the following locations... County Roads B 60 And T
18, Idlewilde State Park, Roseville, Howardville, County Roads B 20
And T 26, Oakwood and Powersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4310 9302 4321 9289 4321 9255 4301 9256
      4291 9271 4291 9303
TIME...MOT...LOC 0210Z 221DEG 53KT 4319 9267 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

JSB
486 
WWUS53 KARX 310224
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
924 PM CDT Mon May 30 2022

IAC067-310230-
/O.CON.KARX.SV.W.0064.000000T0000Z-220531T0230Z/
Floyd IA-
924 PM CDT Mon May 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR FLOYD COUNTY...

At 923 PM CDT, a severe thunderstorm was located 7 miles southwest of
Elma, or 10 miles northeast of Charles City, moving northeast at 45
mph.

HAZARD...70 mph wind gusts.

SOURCE...Trained weather spotters reported 60 to 70 mph winds near 
         Colwell around 905 PM.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4310 9302 4321 9289 4321 9255 4301 9256
      4291 9271 4291 9303
TIME...MOT...LOC 0223Z 226DEG 39KT 4320 9258 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

JSB
553 
WWUS53 KARX 310228
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
928 PM CDT Mon May 30 2022

IAC067-310238-
/O.EXP.KARX.SV.W.0064.000000T0000Z-220531T0230Z/
Floyd IA-
928 PM CDT Mon May 30 2022

...THE SEVERE THUNDERSTORM WARNING FOR FLOYD COUNTY WILL EXPIRE AT
930 PM CDT...
        
The storm which prompted the warning has exited the warned area. 
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central and northeastern Iowa.

LAT...LON 4310 9302 4321 9289 4321 9255 4301 9256
      4291 9271 4291 9303
TIME...MOT...LOC 0228Z 221DEG 53KT 4324 9254 

$$

JSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:50 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 30, 6:50 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
650 PM CDT Mon May 30 2022

.DISCUSSION...(Tonight through Monday)
Issued at 200 PM CDT Mon May 30 2022

Key Messages:

 - Tonight: Severe Risk - mostly west of the Mississippi River

 - Wind Advisory west of the Mississippi into the evening

 - Tue Storm Chances: shifting eastward

 - Cooler Temps Return

 - Late Week Rain Chances

* TONIGHT: Strong, Severe Storm Risk - Mainly West Of Mississippi

Sharpening upper level trough/closed low lifting north/northeast
across the northern plains this afternoon a +100 kt 300 mb jet
pushes north across MN. Strong 50 kt 850 mb jet takes the same path,
also serving to push low level moisture ahead of associated dry
line/cold front. MUCAPE pool of 2-3K J/kg building across MN. 60-70
kts of 0-6 km shear coincide with the instability axis with 40 kts
in 0-3 km and 30+ 0-1km. Widespread severe storms expected for
central/northern MN as a result.

South of there, meso models in good agreement with sparking
convection along a leading dry line/cold front as the afternoon
wears on, moving east across southern MN/IA, but not reaching SE
MN/NE IA until shortly after 00z. Instability not as strong as to
the west, but 1000-1500+ J/kg MUCAPE to play with and 50-60 kts 0-6km
shear (roughly 40kt 1-7km). RAP soundings suggest a 1-3 hour where
storms could be sfc based, but near sfc CIN increasing by 03z,
likely making any storm elevated. There will be a large hail,
damaging wind (1000 J/kg DCAPE) and isolated tor risk for SE MN/NE
IA for this evening, weakening/transitioning to elevated hail and
potentially wind as the evening wears on/storms shift east.

Some mixed signals in the meso models on whether the line would be
continuous or broken. A few only unzip along the front to the MN/IA
border, which would potentially carry this convection just north-
west of the local area (effectively keeping any severe risk away).
This likely stems from the CAP remaining stronger in the south.
Eventually convection gets going along the southern flank, with a
piece of upper level energy and branch of the low level jet playing
roles. Much of this convection could hold south of I-90. Instability
decreasing but still good shear for storm development. Some stronger
storm potential and can't rule out a few severe storms - but the
threat would be lesser compared to early this evening.

Some complexity to how this plays out locally and close monitoring
of development/environment will be needed to refine storm/severe
threat areas. Anticipate some adjustments.

* WINDY: continues into tonight

Even with the loss off daytime mixing, its going to stay windy
tonight as tight sfc pressure gradient (associated with sfc low
lifting north/northeast across the northern plains) persists.
Sustained winds in the lower 20 mph with gusts still pushing north
of 30 mph from time to time expected for SE MN/NE IA. Will likely be
able to let the Wind Advisory for these locations expire at 8 pm for
the mid 40s gusts.

* TUE STORM CHANCES: shifting east, could miss local area

Upper level trough/closed low continues to lift northeast into
southern Canada while an associated cold front hangs roughly from
southeast WI southwestwards through northern MO at 00z Wed.
Overnight convection across IA likely still ongoing by daybreak Tue,
moving northeast along the front. Should be in a weakening state for
the morning, with nocturnal cap keeping any storms elevated.
Heating/afternoon destabilization look to push MUCAPES upwards of
2500 J/kg, which should be enough to break cap by mid/late
afternoon. Expect further convection to develop around the front,
with wind shear aiding/supporting upscale strong/severe potential.
Positioning of the front/impacts of the morning convection aren't
entirely clear, but latest runs of meso/CAMS models favor keeping
the strong-severe storms just to the east/southeast of the local
area. Too close to say "no" (southwest WI just on the fringe), but
higher risk generally from southeast IA into southeast WI.

* COOLER: say goodbye to the summer heat/humidity

Much cooler, drier air pushes in post the passing upper level
trough/cold front Tue night...and looks to settle in for the rest of
the week with generally zonal/northwest flow a loft. Temps will take
a tumble as the bulk of the EC ensemble members (75%) keep highs at
or below the early June normals. GEFS concurs...with both suggesting
upper 60s to lower 70s into early next week. Comfortable start to
the summer month, but conditions more typical of early May rather
than June.

* RAIN CHANCES: late week-weekend potential

With the transition to quicker, mostly zonal-northwest flow a loft,
a few shortwave troughs are progged to spin across the region as
starting as soon as Thu night...with the possibility for more
ripples/rain chances through the weekend. Instability looks meager at
this time and no real tap into gulf moisture. Severe, heavy rain
threat looks low as a result.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 645 PM CDT Mon May 30 2022

South to southeast winds will not be quite as strong heading into
tonight, but will still remain gusty through this TAF period with
a respectable pressure gradient in place. These gusty surface winds
will mitigate concerns for low level wind shear overnight as a
modest low level jet passes overhead. Winds will turn more
southwesterly on Tuesday as a cold front approaches.

Other aviation concern tonight will be potential for a broken line
of showers/storms later this evening into early Tuesday morning.
Confidence still remains on the lower side owing to sparse
development thus far over central Iowa. However, hi-res models
still suggest expanding convective development over the next few
hours, likely pushing into RST after 02-03Z. Storms would weaken
as they progress eastward towards LSE by late evening. Dry
conditions are then on tap for both TAF sites once this potential
line of convection exits early Tuesday morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...Wind Advisory until 8 PM CDT this evening for MNZ086-087-094-095.

IA...Wind Advisory until 8 PM CDT this evening for IAZ008>010-018-019-
     029.

&&

DISCUSSION...Rieck
AVIATION...Kurz
Hazardous weather outlook, May 30, 8:21 PM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
821 PM CDT Mon May 30 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-311200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
821 PM CDT Mon May 30 2022

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...southwest
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms will be possible tonight. A few storms
may become strong to severe west of the Mississippi River through
late evening, with large hail and damaging winds as the primary
threats. The storms will gradually weaken as they progress into
Wisconsin.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday across northeast Iowa and
southwest Wisconsin. A few storms may become strong to severe with
a hail and wind threat.

There are intermittent chances for storms later this week into
the weekend, though severe weather is not anticipated at this
time.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, May 30, 7:47 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
747 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     NON-TSTM WND DMG ROCHESTER               44.01N 92.48W
05/30/2022                   OLMSTED            MN   TRAINED SPOTTER

            A LARGE TREE WAS BLOWN DOWN ONTO A DECK.
            SPOTTER ESTIMATED 50 MPH WIND GUSTS AT THE
            TIME.

&&

JSB
Special weather statement, May 30, 8:33 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
833 PM CDT Mon May 30 2022

IAZ018-310200-
Floyd IA-
833 PM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of Floyd County through
900 PM CDT...

At 832 PM CDT, trained weather spotters reported a strong
thunderstorm near Rockford, or 15 miles southeast of Mason City,
moving northeast at 60 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Rudd around 845 PM CDT.
  Charles City and Floyd around 850 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central and northeastern Iowa.

&&

LAT...LON 4311 9302 4321 9291 4321 9255 4315 9255
      4291 9290 4291 9303
TIME...MOT...LOC 0132Z 221DEG 54KT 4298 9301

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:33 PM CDTSpecial Weather StatementARXFloyd27 min
May 30, 8:58 PM CDTSpecial Weather StatementARXMitchell62 min
May 30, 9:07 PM CDTSevere Thunderstorm WarningARXChickasaw, Howard, Mitchell38 min
May 30, 11:55 PM CDTSpecial Weather StatementARXMitchell35 min
May 31, 12:39 AM CDTSevere Thunderstorm WarningARXHoward51 min
May 31, 1:44 AM CDTSpecial Weather StatementARXClayton, Fayette46 min
May 31, 2:10 AM CDTSpecial Weather StatementARXAllamakee50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.